From Mumbai, India:
I am 27 years old and I have had type 1 diabetes for about two years. When I was diagnosed, my blood sugar level was 380 mg/dl [21.1 mmol/L] fasting and 550 mg/dl [30.1 mmol/L] after having my breakfast. I was advised to inject insulin twice a day. I was advised by a diabetes specialist to take HUMINSULIN 50/50, 30 units in morning before breakfast and 30 units before dinner. My blood sugar used to fluctuate. Whenever my sugar level used to go low, I used to get symptoms like unusual sweating, shivering, etc. My sugar level would go down to 45 mg/dl [2.5 mmol/L]. After a while, about two years, three months, even after the same routine work and same diet, I noticed that my blood sugars were remaining at higher levels, from 300 mg/dl [16.7 mmol/L] to 450 mg/dl [25 mmol/L]. My legs hurt, I was always thirsty, and I had to urinate a lot. After consulting my family doctor, I started taking 35 units of insulin in morning and 40 units at night, but my blood sugars remained high. So, I consulted another diabetes specialist. He advised me to inject HUMINSULIN 30/70, 30 units in morning and 30 units in night. After a few days of taking the new insulin (maybe 15 days), I started getting attacks of hypoglycemia without any symptoms. I used to be unconscious in my sleep. After somehow feeding me some sugar in my unconscious state in liquid form, I used to be normal but I couldn't remember anything that happened to me and how I regained my consciousness. Normally, I got these attacks a couple of times every 10 days, usually around midnight. But recently, I started getting such attacks almost every night. I have been hospitalized for the same, but even the doctor was not able to solve my problem. He just kept on doing some research on me by sometimes giving me 20 units of insulin and sometimes 12 units, but still in vain. My blood sugar level goes down to 25 mg/dl [1.4 mmol/L] and still I don't have any symptoms. At levels like 30 mg/dl [1.7 mmol/L], I am walking freely without noticing or feeling anything. Daily, my sugar level goes drops around 4 a.m. Right now, I am taking 30 units of insulin in morning and sometimes 12 units, sometime 16 units of insulin at night. But even when I take 12 units of insulin, my sugar level might still drop.I have my regular meals always on time and much more than my regular diet only at night time. This has been happening to me for almost two weeks. What do you recommend?
My dad also has type 1, diagnosed at the age of 25. He also has been taking insulin for the last 30 years.
It seems that the commercially premixed insulins are popular. As a diabetes specialist, I prefer to establish an insulin regimen where the short-acting and the long-acting insulin are individually titrated. That way, you treat for the meals and you dose separately for the time between the meals and overnight. The amount of hypoglycemia you are having is unacceptably high and the more lows you have, the more it will set you up for hypoglycemia unawareness. Hypoglycemia unawareness refers to not being able to sense the lows. This happens when your brain begins to adapt to the frequent lows. The problem with this is that as you lose your symptoms, you reach the point where the next point you feel a low may be with a seizure or loss of consciousness. This is dangerous and unacceptable. You have to work your way back by avoiding lows. Over time, it has been shown that as you decrease the frequency of the low blood sugars, you will regain your ability to perceive the lows again. With as much trouble as you have had, is it possible you might see an endocrinologist, a specialist in diabetes care?
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.